Two of three patients who suffered cerebral hemorrhages after receiving the drug heparin from premixed IV bags at Beebe Medical Center in Lewes around May 8 died last weekend, and the hospital has since been cooperating with the Food and Drug Administration (FDA) and Baxter International Inc., the drug’s manufacturer, in an investigation. But Baxter officials now say they believe the fault is not with the drug.
While the FDA continued its evaluation of the incidents this week, on May 15, Baxter released their findings in a press release, stating, “All testing results indicate the product fully met purity and potency specifications; no contamination, raw material or formulation issues identified. Medical evaluation of available information indicates the unfortunate adverse events were isolated, institution-specific issues.”
Their release continued that they were confident the deaths and hemorrhage in a third patient were not a product-related outcome.
“Evaluation of the medical information received indicated that the product performed as expected and that the intracranial bleeding was related to underlying medical conditions and risk factors that increase the relative risks involved in using a particular drug.” Baxter representatives added that their thoughts were with the patients and families involved “in these tragic events.”
FDA spokesperson Karen Riley said on Tuesday, May 19, that while the FDA is still conducting its own testing, there have been no new developments since last week’s preliminary tests.
“From what we have been able to see, it seems to be an isolated incident at this particular hospital,” she said late last week. “There has been nothing out of the ordinary in the drug itself or the bags. We are looking at the contents of the bag, the drug itself, different solutions that accompany the bag and the bag.”
On May 8, after experiencing adverse reactions to the IV drug – a commonly used anticoagulant (frequently called a blood thinner) – a 71-year-old male patient was transported from Beebe to Christiana Care and died there over Mother’s Day weekend. A 64-year-old female patient was transported to the University of Maryland on May 8 and died there over that weekend, as well. The same day, a 68-year-old male patient was transported from Beebe to Christiana Care and, according to Beebe officials, was still a patient at Christiana on May 13.
Wallace Hudson of Beebe Medical Center Corporate Affairs said hospital officials are cooperating with the FDA and representatives from Baxter. He noted that anyone in need of an anti-coagulant could potentially receive heparin, and he emphasized that the three patients who experienced the cerebral hemorrhages were not the only patients in the hospital who had received it.
Erin Gardiner, spokesperson for Baxter, said the company had received reports from Beebe Medical Center on Friday, May 8, of three patients experiencing adverse affects from using the pre-mixed IV bags of Baxter heparin. As is normal when a report is received, they started an investigation into the adverse reactions, she said.
“We flew a medical review team there on Saturday to gather samples, data and do tests,” said Gardiner last week. “We are working with the hospital to understand the events that occurred. We are also working with the FDA. So far, all of the tests have shown no issues with the products. They appear to be isolated at this one hospital.”
Gardiner said the company had contacted other high-use pre-mix customers to see if a larger-than-normal number of adverse affects were being seen elsewhere. She said that that was not the case.
“That is not what we are seeing,” she said. “We are increasingly confident that it is institution-specific versus product quality,” she said last week.
Issues appear unrelated to 2008 heparin recall
Responding to reports suggesting that the Beebe patient deaths might be in some way be related to Baxter’s recall of heparin in February of 2008, after the detection of an unusual increase in allergic-type reactions associated with heparin sodium injections, Gardiner was quick to describe a correlation between the two as unwarranted.
“Through testing, we were able to identify a contaminant, over-sulfated chondroitin sulfate,” she said, in the vials that were recalled.
According to company reports from February of last year, “The presence of the substance in crude heparin indicates that the contaminant was introduced during the raw-material stage, before it reached Baxter or its supplier, in what appears to be a deliberate scheme to adulterate a life-saving medication.”
“A dozen other companies in about a dozen other countries found the same thing, which linked back to certain supply points in China,” explained Gardiner last week. “It is not a naturally occurring substance. It is highly synthesized. And we have now helped develop the tests now in use to test for it.”
Testifying before Congress in April of last year, Baxter CEO Bob Parkinson expressed sympathy for the families of those affected in the 2008 recall, saying that, no matter the reason for the problem, Baxter took responsibility.
“We are not a traditional pharmaceutical company – we don’t make pills or tablets, we don’t do direct-to-consumer advertising, we don’t make lifestyle drugs – we develop and manufacture products that are injected or infused or inhaled by patients who need them to stay alive.
“Because our products are used in critical care environments, they have to be safe and effective every time, and this time they were not. No matter what the reason, this is my responsibility, because Baxter’s name was on the product. My heart goes out to every patient and family member who may have been harmed by Baxter heparin.”
Gardiner emphasized last week that the company’s pre-mixed heparin bags, which ultimately end up at hospitals, such as Beebe, were not involved in the 2008 recall, as they had a different supply chain than the recalled vials. “They were not hit with the same contaminant, and there’s no reason to believe any correlation,” she said.
Riley agreed that, so far, there is no evidence that the drugs used at Beebe have been contaminated. She stated that they did not come from China.
The pre-mixed bags, commonly administered through automated IV machines, also do not require hospital staff to administer doses of the medication by hand, reducing the possibility of the kind of overdose that affected the newborn twins of actor Dennis Quaid in 2007, during which they were reportedly given a dose 1,000 times stronger than prescribed, as well as the potential for contamination of the drug at the hospital.
Hudson said last week that Beebe Medical Center had temporarily suspended using heparin from Baxter and was using heparin from another vendor.